T Nation

Serotonin Syndrome

Hello, I was hoping for advice post serotonin syndrome. I have familiarity with numerous medications. However, one still trusts drs. The lockdown has added stress to my life being furloughed, having elderly parents with health concerns, siblings that are vulnerable due to weakened immune systems and stressors being in such close quarters with my husband working from home.

My psychiatrist prescribed 37.5 mg of Effexor for 4 days, but my stomach couldn’t handle the side effects. I was switched to Zoloft that day, but I wanted 23 hours to take the 25 mg Zoloft.

However, I began showing signs of serotonin syndrome. I had goosebumps, high blood pressure, dilated pupils, 103 fever, tremors, felt like I was in a tunnel, etc.

I was administered something to block my serotonin and given klonopin.

Nearly, 48 hours later, I’m left with a .25 klonopin to take as needed.

Any ideas on when it might be safe to exercise or any recommendations on natural ways to help with this disaster of a situation.

I lift three days a week and cardio three days a week on the norm.

Thanks so much

I will not give any advice involving medication, a medical condition or a condition being medicated. I’m a strength coach, not a doctor. Sorry.

1 Like

Maybe I can give you some infos. Please don’t take this as medical advice. I’m a pharmacist but for that type of medical advice you shouldn’t go to an Internet forum.

Venlafaxine (Effexor) has a half life of 6 h, its metabolite a half life of 11 hours. You need to wait at least 5 half lives bevor it is out of your system so at least 55 h. To be safe I would wait a week.
Go to your doc or a pharmacist near you and ask what would be the standard procedure. For some MAO inhibitors I know it’s between 14 days and a month.

1 Like

Thanks. I’ve already been to the emergency room and am on klonopin to help as I’ve returned home. I’m just asking for advice as I’m very familiar with psych meds from my sister; however, I’ve never experienced myself this type of situation. I was told to return to life as I saw fit. Unless, I start to worsen. I’ve had three televideo appts but was just asking the fitness world any suggestions/advice. Unfortunately, the covid19 crisis has made my resources limited.

Thanks so much

Thanks, and I appreciate the honesty. I just feared taking an antidepressant as I’ve managed stress reasonably well. Im sorry if my message wasn’t clear, I’m still feeling anxiety from this situation and visiting an er during covid19. I’m still in a surreal state that this side effect occurred.

Natural ways to help would be to watch out for food that could trigger the Syndrom. Look that up.
Otherwise, exercising should not be a problem. I’d be careful if you took clonazepam because it is a muscle relaxing drug which could lead to injuries if you’re going heavy or fast.
Im sure your doctor told you this but it takes 3 weeks before an antidepressant starts working, so you must take it that long. In the 3 weeks before it works, there will be side effects, so don’t stress out, if you’re not feeling that good.
I personally would not give an antidepressant like an SSRI or an SSNRI for mild symptoms but they do work. You should have come here for advice before needing an antidepressant because CT has some great ways to mitigate stress. A few of them are not applicable for someone on SSRIs though.

I wish you the best, try to relax the upcoming days.

1 Like

Thank you very much! I succumbed to meds since being furloughed, my fathers cancer surgery has been postponed, I can’t see my mother and being in such close quarters, etc. I felt overwhelmed to the point that I thought something might help at a mild dose. I’ve decided to manage stress the way I always have in life, through diet and exercise. I will not seek out meds again unless it truly is necessary. I tapered off the klonopin and went on a lovely walk. I know my body better, but I fell victim to wanting an easy way out! My therapist had suggested this path tbh. My sister suffers from mood outbursts due to cptsd and they help her, but that doesn’t mean they’re for me! Thanks again! Have a terrific day!

Then he might be right, only you and him know if it’s necessary. If you’re feeling suicidal or you have sleep problems combined with anhedonia and no energy or motivation, then you’re depressed and probably profit from such medicine. As I said, they do help and especially in stressful times they prevent neurons from degenerating.

When you have mild symptoms or stronger symptoms but only for a few days then you might not be depressed and it won’t be necessary. But you should not drop medicine without talking to your therapist. You decide together what is right, not me. So talk to him/her. If you want it your therapist is more likely to give it to you as well as vice versa. Try to be objective yourself. There’s no shame in taking antidepressants and when they work, they often are a tremendous relief. So don’t think you automatically harm your body by taking them, that is not often the case quite the opposite more often.
As I said, if you need them, take them. It’s not forever in your case. If you don’t need them, don’t. But make sure to first get the opinion of a psychiatrist.

1 Like

Thanks again! My psychiatrist is aware as well! Apparently, I’m resistant to SSRI or SRNI, and we have long qts in my family. TNS was mentioned. Tbh, I do not have an energy problem, it has become a nightmare problem like my sister. Prazosin was suggested; however, my blood pressure tends to be on the low side an am very active with a low heart rate. When I say taper off, I keep in contact with medical professionals via televideo and portals. They know that I know my body pretty well as I’m older than I’d like to mention…lol. It’s just sometimes, drs “prescribe first” and I’m finding as I age, I know what works best in my toolkit! Unfortunately, my therapist and drs are men, and aren’t used to aging female athletes. Nothing wrong with that, I’m just saying I prefer the even tone matter of fact clinical way to things. “Where are my feet today”, and “what can I do for myself right now”

That’s why I reached out here to CT and am thanking you! Today, I have renewed energy to take steps forward.

I’m never too young to learn new things, though I can be stubborn…I know that I will be ok today if I keep doing what is best for me!

Thanks again!

Ok that’s good. Take it easy. If you’re older you probably already know that life’s not always easy. Take one step after the other. Everything will be fine.

I’d take training easy too, so you don’t exert yourself and increase stress hormones more than necessary. I understand now why you came to CT. He’s brilliant at giving advice for stress management workouts.

Have a good weekend. Get some sleep, get your circadian rhythm in line that’s important too. Good luck!

1 Like